Texas, 2022

Drought in Texas, August 1 to 31, 2022

August 1 to 31, 2022 · NWS CRP · 24 events in 24 counties and zones

Severe to extreme drought conditions over all of south Texas improved to moderate drought or abnormally dry as above normal precipitation occurred during the month. A tropical disturbance brought heavy rainfall across the region in the middle of the month to improve drought conditions.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$108 million
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Severe to extreme drought conditions over all of south Texas improved to moderate drought or abnormally dry as above normal precipitation occurred during the month. A tropical disturbance brought heavy rainfall across the region in the middle of the month to improve drought conditions. The drought caused an estimated 107.81 million dollars in overall crop losses across most of south Texas for the growing season of 2022 based upon a 12 year average from 2011-2022.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jul 31, 11:43 PM CST, 17 minutes earlier.

Area forecast discussion, Jul 31, 11:43 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1243 AM CDT Mon Aug 1 2022

.AVIATION...

VFR conditions generally expected overnight with some MVFR
tomorrow morning briefly before sunrise across eastern terminals.
Generally VFR after that expected except where thunderstorms occur
may reduce VSBY's to MVFR tomorrow afternoon accompanied by SE
winds gusting to around 20-25 kts. LRD/COT expected to remain dry
with afternoon gusts.

&&

.PREV DISCUSSION... /Issued 627 PM CDT Sun Jul 31 2022/

AVIATION...00Z TAFs

Gusty southeast winds will continue to move inland into the Brush
Country with the sea breeze this evening. VFR conditions will
occur through the night with the possibility of patchy MVFR
ceilings for the coastal plains around daybreak. The TUTT low will
continue to move west into northeast Mexico on Monday. Deeper
moisture will move into the coastal regions Monday morning.
Isolated showers will be possible along the coast in the morning
that could provide MVFR vsbys/ceilings at times. The convection
will move inland with the sea breeze in the afternoon, affecting
ALI-BEA-VCT with isolated to scattered showers and storms. MVFR
vsbys will occur with the stronger cells in the afternoon.

PREV DISCUSSION... /Issued 356 PM CDT Sun Jul 31 2022/

SHORT TERM (Tonight through Monday Night)...

GOES Derived Winds validate the position of the apparent TUTT low
with axis approaching the TX coast. Infrared imagery depicts
convection mainly east of the TUTT low (consistent with
theory/research), and Blended TPW depict PWAT magnitudes of 2
inches or greater east of the axis. Concur with the deterministic
GFS that the TUTT low will trek generally westward during the
period. As a result, expect isolated/scattered convection to
develop over the Coastal Waters/near the immediate coast
overnight/early Monday morning, followed by isolated/scattered
convection over the Coastal PLains/Victoria Crossroads mid
morning/afternoon, then finally over portions of the Rio Grande
Plains Monday evening. Maximum Heat Index values 105-109F expected
Monday. Based on guidance from the ECMWF of swell periods not
exceeding 7s, and beyond 3 days of the latest full moon at CRP,
unsure whether Rip Current risk will be Moderate Monday. Expect
wind speeds to be insufficient for Elevated fire weather
conditions Monday. Coastal flooding not expected per P-ETSS
output.

LONG TERM (Tuesday through Sunday)...

Long Term Messages:

- Heat indices expected to range from 105-109 Tuesday with possible
Heat Advisory conditions (heat index between 110-114 degrees)
Wednesday and Thursday

- Elevated fire weather conditions possible Tuesday, Wednesday and
Thursday afternoon across the Brush Country

- Rain chances increased slightly for the latter end of the work week

A mid to upper level ridge will build into the region with more
seasonal PWAT values Tuesday through Thursday. By the end of the
work week, a mid to upper level disturbance is expected to move
across the region with PWAT values up to 2.2-2.3" embedded within
the disturbance. The ECMWF has taken a step towards the wetter
solution that the GFS was showing yesterday, hinting at the elevated
aforementioned PWAT values towards the end of the week. Despite the
ECMWF hinting at a wetter solution, only raised PoP slightly towards
the end of the week for now. The NBM (National Blend of Models)
wanted to increase PoPs to the 40-50% range across the Coastal Bend
and Victoria Crossroads for Saturday and Sunday, however, to avoid
the possible windshield wiper effect (raising and lowering PoPs with
each model run) and with this feature and being on day 7 and 8, only
slightly increased PoPs for now from the previous forecast by
blending the NBM, WPC and the previous forecast.

With above-average temperatures and seasonal PWAT values, relative
humidity values will range within the 20-40% range from the Coastal
Plains to the Rio Grande Plains Tuesday through Thursday. Winds
Tuesday, Wednesday and Thursday are currently forecast to be out of
the southeast between 20-25 mph with gusts to 30 mph possible. If
this forecast remains on track, elevated fire weather conditions
will be possible Tuesday, Wednesday and Thursday afternoons, mainly
across the Brush Country.

Despite seasonal moisture, above-average temperatures will spread
into the region which will result in heat index values between 105
and 109 degrees with some locations across the southern Coastal Bend
and Brush Country climbing up to 113/114 degrees Wednesday and
Thursday afternoons. Temperatures are expected to range from the
lower to mid 90s near the coast to near 108 across the Brush Country
through Friday, by the weekend with the anticipation of added cloud
cover, temperatures are expected to range from the lower 90s to near
103 degrees. Lows will remain persistent and mild ranging from the
mid 70s to lower 80s.

MARINE...

The chance for convection will increase tonight/Monday over the
Waters as the TUTT low continues to move west. Generally weak to
moderate onshore flow. Moderate onshore flow is expected Tuesday
through Thursday night with winds increasing to moderate to
strong levels each afternoon and evening. By Friday morning, winds
are expected to relax with the onshore flow becoming more weak to
moderate. Therefore, Small Craft Exercise Caution conditions can
be expected from Tuesday afternoon through Thursday night.
Isolated to scattered showers and thunderstorms are possible
Friday afternoon through Sunday afternoon with the best chances
being on Saturday and Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    94  79  95  78  96  /  30  10  10   0   0
Victoria          96  77  97  77  97  /  30  10  10   0   0
Laredo           101  79 106  79 107  /  10  20   0   0   0
Alice             99  75 102  75 102  /  30  10   0   0   0
Rockport          94  82  94  82  94  /  20   0  10   0   0
Cotulla          104  79 107  78 108  /  10  20   0   0   0
Kingsville        96  77 100  77 100  /  30  10   0   0   0
Navy Corpus       90  82  94  82  94  /  20   0  10   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

BF/80...AVIATION
Hazardous weather outlook, Jul 31, 3:07 AM CST, 20 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
407 AM CDT Sun Jul 31 2022

TXZ229>234-239>247-342>347-442-443-447-010915-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
407 AM CDT Sun Jul 31 2022

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

Heat index values around 105 degrees are expected today across
much of the region.

There is a moderate risk of rip currents today and tonight along
Gulf-facing beaches.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

105-109 Heat indices can be expected each afternoon through Thursday
across South Texas with localized areas of 110+ possible mid-week.

Brief windows for elevated fire danger are possible daily each
afternoon through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ231-232-236-237-250-255-270-275-010915-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
407 AM CDT Sun Jul 31 2022

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible late tonight across the Gulf
waters.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated thunderstorms are possible over the waters Monday and again
on Friday through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

TC/BF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, La Salle

When
August 1, 12:00 AM CST to August 25, 12:00 AM CST
Where
La Salle forecast zone
Crop damage
$2.9 million
Reported by
Drought Monitor
Coordinates
28.345, -99.100 (the zone’s center; the record gives no point)

Extreme drought over the county improved to abnormally dry by the end of the month. Crop losses for the season were estimated at 2.87 million dollars due to the drought.

Drought, McMullen

When
August 1, 12:00 AM CST to August 25, 12:00 AM CST
Where
McMullen forecast zone
Reported by
Drought Monitor
Coordinates
28.353, -98.568 (the zone’s center; the record gives no point)

Extreme drought over the county improved to abnormally dry by the end of the month.

Drought, Live Oak

When
August 1, 12:00 AM CST to August 25, 12:00 AM CST
Where
Live Oak forecast zone
Crop damage
$3.4 million
Reported by
Drought Monitor
Coordinates
28.351, -98.125 (the zone’s center; the record gives no point)

Extreme drought over the county improved to abnormally dry by the end of the month. Crop losses for the season were estimated at 3.37 million dollars due to the drought.

Drought, Bee

When
August 1, 12:00 AM CST to August 25, 12:00 AM CST
Where
Bee forecast zone
Crop damage
$1.9 million
Reported by
Drought Monitor
Coordinates
28.417, -97.741 (the zone’s center; the record gives no point)

Extreme drought over the county, with exceptional drought over the northern portions, improved to abnormally dry by the end of the month. Crop losses for the season were estimated at 1.93 million dollars due to the drought.

Drought, Goliad

When
August 1, 12:00 AM CST to August 25, 12:00 AM CST
Where
Goliad forecast zone
Reported by
Drought Monitor
Coordinates
28.657, -97.426 (the zone’s center; the record gives no point)

Extreme drought over the county improved to abnormally dry by the end of the month.

Drought, Inland Refugio County

When
August 1, 12:00 AM CST to August 25, 12:00 AM CST
Where
Inland Refugio County forecast zone
Reported by
Drought Monitor
Coordinates
28.322, -97.159 (the zone’s center; the record gives no point)

Extreme drought over the area improved to abnormally dry by the end of the month.

Drought, Coastal Refugio County

When
August 1, 12:00 AM CST to August 25, 12:00 AM CST
Where
Coastal Refugio County forecast zone
Crop damage
$14 million
Reported by
Drought Monitor
Coordinates
28.322, -97.159 (the zone’s center; the record gives no point)

Extreme drought over the area improved to abnormally dry by the end of the month. Crop losses for the season were estimated at 13.63 million dollars due to the drought.

Drought, Inland San Patricio County

When
August 1, 12:00 AM CST to August 25, 12:00 AM CST
Where
Inland San Patricio County forecast zone
Crop damage
$41 million
Reported by
Drought Monitor
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Extreme drought over the area improved to abnormally dry by the end of the month. Crop losses for the season were estimated at 41.18 million dollars due to the drought.

Drought, Coastal San Patricio County

When
August 1, 12:00 AM CST to August 25, 12:00 AM CST
Where
Coastal San Patricio County forecast zone
Reported by
Drought Monitor
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Extreme drought over the area improved to abnormally dry by the end of the month.

Drought, Coastal Aransas County

When
August 1, 12:00 AM CST to August 25, 12:00 AM CST
Where
Coastal Aransas County forecast zone
Reported by
Drought Monitor
Coordinates
28.015, -97.074 (the zone’s center; the record gives no point)

Extreme drought over the area improved to abnormally dry by the end of the month.

Drought, Aransas County Islands

When
August 1, 12:00 AM CST to August 25, 12:00 AM CST
Where
Aransas County Islands forecast zone
Reported by
Drought Monitor
Coordinates
28.015, -97.074 (the zone’s center; the record gives no point)

Extreme drought over the area improved to abnormally dry by the end of the month.

Drought, Inland Calhoun County

When
August 1, 12:00 AM CST to August 25, 12:00 AM CST
Where
Inland Calhoun County forecast zone
Reported by
Drought Monitor
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Extreme drought over the area improved to abnormally dry by the end of the month.

Drought, Coastal Calhoun County

When
August 1, 12:00 AM CST to August 25, 12:00 AM CST
Where
Coastal Calhoun County forecast zone
Reported by
Drought Monitor
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Extreme drought over the area improved to abnormally dry by the end of the month.

Drought, Calhoun County Islands

When
August 1, 12:00 AM CST to August 25, 12:00 AM CST
Where
Calhoun County Islands forecast zone
Reported by
Drought Monitor
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Extreme drought over the area improved to abnormally dry by the end of the month.

Drought, Victoria

When
August 1, 12:00 AM CST to August 25, 12:00 AM CST
Where
Victoria forecast zone
Reported by
Drought Monitor
Coordinates
28.796, -96.971 (the zone’s center; the record gives no point)

Extreme drought over the western part of the county and severe drought over the eastern part of the county improved to abnormally dry by the end of the month.

Drought, Jim Wells

When
August 1, 12:00 AM CST to August 16, 12:00 AM CST
Where
Jim Wells forecast zone
Crop damage
$8.9 million
Reported by
Drought Monitor
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

Severe drought improved to abnormally dry by the middle part of the month. Crop losses for the season were estimated at 8.89 million dollars due to the drought.

Drought, Inland Nueces County

When
August 1, 12:00 AM CST to August 16, 12:00 AM CST
Where
Inland Nueces County forecast zone
Reported by
Drought Monitor
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Extreme drought improved to abnormally dry by the middle part of the month.

Drought, Coastal Nueces County

When
August 1, 12:00 AM CST to August 16, 12:00 AM CST
Where
Coastal Nueces County forecast zone
Reported by
Drought Monitor
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Extreme drought improved to abnormally dry by the middle part of the month.

Drought, Nueces County Islands

When
August 1, 12:00 AM CST to August 16, 12:00 AM CST
Where
Nueces County Islands forecast zone
Reported by
Drought Monitor
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Extreme drought improved to abnormally dry by the middle part of the month.

Drought, Inland Kleberg County

When
August 1, 12:00 AM CST to August 16, 12:00 AM CST
Where
Inland Kleberg County forecast zone
Crop damage
$34 million
Reported by
Drought Monitor
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Severe drought improved to abnormally dry by the middle part of the month. Crop losses for the season were estimated at 33.68 million dollars due to the drought.

Drought, Coastal Kleberg County

When
August 1, 12:00 AM CST to August 16, 12:00 AM CST
Where
Coastal Kleberg County forecast zone
Reported by
Drought Monitor
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Severe drought improved to abnormally dry by the middle part of the month.

Drought, Kleberg County Islands

When
August 1, 12:00 AM CST to August 16, 12:00 AM CST
Where
Kleberg County Islands forecast zone
Reported by
Drought Monitor
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Severe drought improved to abnormally dry by the middle part of the month.

Drought, Duval

When
August 1, 12:00 AM CST to August 16, 12:00 AM CST
Where
Duval forecast zone
Crop damage
$2.3 million
Reported by
Drought Monitor
Coordinates
27.681, -98.509 (the zone’s center; the record gives no point)

Extreme drought over the western part of the county and severe drought over the eastern part of the county improved to abnormally dry by the middle part of the month. Crop losses for the season were estimated at 2.27 million dollars due to the drought.

Drought, Webb

When
August 1, 12:00 AM CST to August 31, 12:00 AM CST
Where
Webb forecast zone
Reported by
Drought Monitor
Coordinates
27.761, -99.332 (the zone’s center; the record gives no point)

Extreme drought over the northern and eastern part of the county and severe drought over the rest of the county improved to severe drought over the northwest part of the county by the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055721, 1055722, 1055723, 1055724, 1055725, 1055726, 1055727, 1055728, 1055729, 1055730, 1055731, 1055732, 1055733, 1055734, 1055735, 1055736, 1055737, 1055738, 1055739, 1055740, 1055741, 1055742, 1055743, 1055744.